Hail, Knox
- When
- July 24, 1:08 PM EST to 1:12 PM EST
- Where
- Knox County, Siler
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -84.050
An area of low pressure moved across the Ohio Valley and eastern Kentucky on July 24, bringing with it scattered showers and thunderstorms. A few severe storms formed in the moist and unstable air ahead of and along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An area of low pressure moved across the Ohio Valley and eastern Kentucky on July 24, bringing with it scattered showers and thunderstorms. A few severe storms formed in the moist and unstable air ahead of and along the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 24, 10:29 AM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1129 AM EDT TUE JUL 24 2007 .SHORT TERM.../THE REST OF TODAY/ FORECAST IN GOOD SHAPE AND NO UPDATES PLANNED. ST PIC SHOWS CLOUDS ROTATING AROUND THE UPPER LOW CENTERED OVER ERN OH. VORT LOBE NOW OVER THE MTNS OF ERN KY AND ASSOC SHRA MOVING OUT OF CWFA ALTHOUGH SOME ENHANCEMENT STILL OCCURRING AS THEY LIFT OVER THE HIER TERRAIN. ADDITIONAL SHRA SHOWING UP TO OUR WEST AS THE MINOR WAVES CONTINUE TO ROTATE INTO THE AREA. STILL GOOD LOW AND MID LVL MOISTURE...HOWEVER CLOUD COVER WILL SUPPRESS SFC HEATING TO LESS THAN CONVECTIVE INITIATION TEMPS EVERYWHERE EXCEPT OUR EXTREME SWRN COUNTIES. WILL KEEP NOWCASTS GOING WITH CURRENT PCPN...OTHERWISE CURRENT FCST HAS PCPN WELL COVERED AND TEMPS WITHIN A DEG OF ACTUAL. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY/ THE MODELS ARE IN GOOD AGREEMENT SHOWING AN UPPER LOW REMAINING QUASI STATIONARY OVER OHIO THROUGH WEDNESDAY AND THEN CONTINUES TO DRIFT NORTH OVER MICHIGAN ON THURSDAY. THE LOW THEN MOVES OFF TO THE NORTHEAST ON SATURDAY AS A FRONT APPROACHES FROM THE NORTHWEST. THE CHALLENGE WITH THIS FORECAST IS TO SOMEHOW TIME THE VORTICITY TROUGHS THAT WILL BE PINWHEELING AROUND THE LOW AND HELPING TO KICK OFF SOME CONVECTION. IN GENERAL...THE PRECIPITATION WILL HAVE A DIURNAL MAX WITH THE PEAK ACTIVITY IN THE AFTERNOON AND EARLY EVENING HOWEVER...DEPENDING ON THE TIMING OF THE VORTICITY LOBES...MAY CONTINUE UNTIL THE EARLY MORNING. MY CONFIDENCE LEVEL IN THE TIMING OF THE VORTICITY LOBES IS LOW...HOWEVER CONSIDERING HOW CLOSE THE UPPER LOW IS TO THE AREA...THIS WILL PROVIDE ENOUGH COLD AIR ALOFT TO KEEP THE THE ATMOSPHERE SUFFICIENTLY UNSTABLE TO GENERATE THUNDERSTORMS AND SHOWERS. CONDITIONS THIS AFTERNOON WILL NOT BE QUITE AS UNSTABLE AS YESTERDAY...AND AS SUCH...SHOULD NOT GENERATE ANY WIDESPREAD SEVERE WEATHER. THEIR IS STILL A POSSIBILITY OF A MARGINALLY SEVERE STORM DEVELOPING FROM CELL MERGERS OR OUT FLOW BOUNDARY MERGERS. FOR TEMPERATURES...WENT WITH A 70 PERCENT...30 PERCENT BLEND FAVORING THE WARMER GFS. THE TEMPERATURES ARE GOING TO BE VERY MUCH TIED TO CLOUD COVER WHICH WILL BE QUITE VARIABLE. .LONG TERM.../THURSDAY THROUGH MONDAY/ UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE BOUNDARY...EXITING AREA BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO ABOVE NORMAL AS WELL. && .AVIATION.../18Z TO 18Z/...UPDATED VFR CONDITIONS AT TAF ISSUANCE FOR ALL SITES. WIDELY SCATTERED THUNDERSTORMS CONTINUE ACROSS OUR MOST ERN COUNTIES WITH ISOLATED SHRA ALSO PUSHING INTO EXTREME SRN COUNTIES. SOME CLEARING...SHOULD BE ABLE TO GET THE THUNDERSTORMS KICKING BACK UP AGAIN THIS AFTERNOON AND EARLY EVENING. ALL TAF STATIONS WILL LIKELY SEE SOME BRIEF MVFR WITH THUNDER AND RAIN SOMETIME LATE AFTERNOON INTO EARLY AFTERNOON. WILL GO WITH VFR CONDITIONS THROUGH END OF TAF PERIOD...WITH 3-4K CIGS...ANY SHOWERS AND THUNDERSTORMS WILL COVER WITH VCTS. AREAS THAT GET RAIN WILL HAVE SOME PATCHY DENSE FOG TO FORM WHICH WILL CREATE SOME IFR CONDITIONS LATE IN TAF PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ/DUSTY LONG TERM....GEOGERIAN AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 349 AM EDT TUE JUL 24 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 349 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THERE IS A VERY SLIGHT RISK THAT ONE OR TWO STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM WEDNESDAY THROUGH MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...AND DEPENDING ON WHICH AREAS SEE REPEATED ROUNDS OF HEAVY RAINS...ISOLATED FLASH FLOODING WILL BE A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 SW PINEVILLE 36.71N 83.77W
07/23/2007 E0.75 INCH BELL KY PARK/FOREST SRVC
PENNY SIZE HAIL REPORTED WITH FIRST STORM THAT MOVED OVER
THE PARK
&&
WJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 SW PINEVILLE 36.71N 83.77W
07/23/2007 E0.75 INCH BELL KY PARK/FOREST SRVC
PENNY SIZE HAIL REPORTED WITH SECOND STORM THAT MOVED
OVER THE PARK
&&
WJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1022 AM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG CUBAGE 36.70N 83.52W
07/23/2007 BELL KY DEPT OF HIGHWAYS
1 TREE DOWN ON HWY 987
&&
WJMThe Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Three trees down on Highway 160 near Kings Creek.
Tree down on Highway 7 near Low Gap Branch Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46415, 46416, 46417, 46418.